Alert archive / Virginia / Tornado Warnings in 2003

Tornado Warning 18, NWS Baltimore/Washington

July 10, 2003Culpeper County, Virginia

NWS Baltimore/Washington issued this tornado warning at Jul 10, 2003, 6:59 PM EDT for Culpeper County, Virginia. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2003, 6:59 PM EDT (22:59 UTC)
Expired
Jul 10, 2003, 8:00 PM EDT
In force
61 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Culpeper County, VA

The radar

The Sterling radar (KLWX), 71 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 6:50 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.0 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2003-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2003-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
458 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KLWX 102259
TORLWX
VAC047-110000-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
658 PM EDT THU JUL 10 2003

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* TORNADO WARNING FOR
  CULPEPER COUNTY IN NORTHERN VIRGINIA

* UNTIL 800 PM EDT.

* AT 658 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH
  STRONG ROTATION OVER ELKWOOD...MOVING EAST AT 20 MPH. THIS         
  DANGEROUS STORM COULD PRODUCE A TORNADO AT ANY TIME. ANOTHER STORM 
  CAPABLE OF PRODUCING A TORNADO IS LOCATED 5 MILES WEST OF CULPEPER 
  MOVING EAST AT 15 MPH. 

* SOME LOCATIONS NEAR THE PATH OF THESE TWO DANGEROUS STORMS         
  INCLUDE...CULPEPER.

IF YOU ARE NEAR THE PATH OF THIS STORM...TAKE COVER NOW IF NO
UNDERGROUND SHELTER IS AVAILABLE MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR. MOBILE HOMES AND VEHICLES SHOULD BE ABANDONED FOR MORE
SUBSTANTIAL SHELTER. AVOID WINDOWS

DO NOT TAKE SHELTER UNDER HIGHWAY OVERPASSES

LAT...LON 3850 7819 3838 7809 3848 7779 3865 7789

$$
MANNING

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Jul 10, 3:00 PM EDT, 3 hours 59 minutes earlier.

Area forecast discussion, Jul 10, 3:00 PM EDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 PM EDT THU JUL 10 2003

.EARLY PERIODS...
FEW TSRA POPPING ATTM IN SWRN CWFA. AS MNTND IN PRVS AFD...THIS WAS
THE AREA MOST SUSEPTIBLE TO DSTBLZTN. FEEL AREA LIKELY TO FILL IN
SOMEWHAT ALNG WMFRNT FOR FOCUS AND LIFT...PLENTY OF MSTR AND DECENT
INSTAB FOR FUEL.

ETA A BIT QUIKER THAN GFS ON TIMING OF WMFRNTL PSG. HWVR...DIFF ON
SENSIBLE WX NIL. PREFER SLOER SOLN...SO GFS NUMBERS GNLY FLLWD.
HWVR...WL KEEP POPS OUT OF THE DEF CATEGORY DUE TO AREAL CVRG
CONCERNS.

CDFROPA TMRW. WUD APPR THAT FRNT TO THE E BFR DIURNAL HTG CAN DO ITS
THING. SLGT CHC WL LIKELY SNEAK INTO ZFP ERN ZNS ONLY...PENDING
COLLAB W/ NEIGHBORING OFFICES.

HTS

XTND...FRI NGT-THU...

SPENT THE MRNG W/ AN HS STUDENT...AND COMMENTING THAT THE UPPER
LEVEL PATTERN...AS WELL AS VSBL STLT IMGRY...LOOK MORE REMINISCENT
OF APR THAN MID JUL...BUT THEN AGAIN THIS HAS NOT BEEN AN AVG YR
WX WISE HAS IT?

ON FRI NGT XPCTG TO SEE THE CD FNT ABUTTING THE CST...PCPN TO HV
ENDED AND SKIES TO BE IMPROVING. WINDS NEVER MAKE IT ARND TO
NW...BUT NONETHELESS DRIER AIR WL INFILTRATE THE RGN. ITS PRETTY
RARE TO USE THE PHRASE GOOD SLEEPING WX IN JUL...BUT IT SHOULD BE
QUITE PLEASANT.

TEMP WISE STILL NOT LOOKING AT ANY 90 DEG TEMPS THRU THE MID PART OF
NEXT WK. REALLY...IF YOU LOOK OUT TO 240 HRS OF MRF...N AMERICA
GNRLY STAYS LOCKED IN THE WRN RDG/ERN TROF PTTN THAT HAS BEEN
DOMINANT FOR SO LONG.

WL PUT IN LOW CHC POPS FOR AFTN/EVE CONVECTION MON-THU.

WOODY

.LWX...
DC...FLOOD WATCH FOR TONIGHT FOR ZONE DCZ001.

MD...FLOOD WATCH FOR TONIGHT FOR ZONES MDZ002>007...MDZ009>011...
MDZ013>014.

VA...FLOOD WATCH FOR TONIGHT FOR ZONES VAZ021...VAZ025>031...
VAZ036>042...VAZ050>054.

WV...FLOOD WATCH FOR TONIGHT FOR ZONES WVZ048>055.
Hazardous weather outlook, Jul 10, 2:22 PM EDT, 4 hours 37 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-110800-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
222 PM EDT THU JUL 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS OUTLOOKED
PORTIONS OF CENTRAL VIRGINIA AND PENDLETON COUNTY WEST VIRGINIA AS
HAVING A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND THIS
EVENING.

THE MAIN THREAT WITH STORMS THAT DEVELOP WILL BE DAMAGING WINDS IN
EXCESS OF 57 MPH.

A FLOOD WATCH IN EFFECT FOR ALL COUNTIES EXCEPT FOR NORTHERN
PIEDMONT AND SOUTHERN MARYLAND. SHOWERS AND THUNDERSTORMS ARE
EXPECTED TODAY AND TONIGHT. HEAVY RAINFALL FROM THESE STORMS MAY
CAUSE FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ABW

In the hours before

Special weather statement, Jul 10, 1:09 PM EDT, 5 hours 50 minutes before
VAZ021-025-026-029-036>040-050-051-WVZ054-110000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
109 PM EDT THU JUL 10 2003

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS OUTLOOKED
PORTIONS OF CENTRAL VIRGINIA AND PENDLETON COUNTY WEST VIRGINIA AS
HAVING A SLIGHT RISK OF SEVERE WEATHER LATER THIS AFTERNOON AND THIS
EVENING.

THE MAIN THREAT WITH STORMS THAT DEVELOP WILL BE DAMAGING WINDS IN
EXCESS OF 57 MPH.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

ABW
Local storm report, Jul 10, 1:58 PM EDT, 5 hours 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
158 PM EDT THU JUL 10 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0134 PM    2N WINCHESTER             VA   WIND DAMAGE
07/09/03   FREDERICK                      TREES AND POWERLINES DOWN
                                          BY STRONG WINDS. 911
                                          CENTER REPORT.

0155 PM    SUMMIT POINT              WV   WIND DAMAGE
07/09/03   JEFFERSON                      NUMEROUS TREES DOWN NEAR
                                          SUMMIT POINT. SPOTTER
                                          REPORT.

0220 PM    ROUND HILL                VA   TORNADO
07/09/03   LOUDOUN                        NWS SURVEY TEAM CONFIRMED
                                          A TORNADO TOUCHDOWN IN
                                          THE TOWN OF ROUND HILL.
                                          THE DAMAGE HAS BEEN RATED
                                          F1 ON THE FUJITA SCALE.
                                          MOST OF THE DAMAGE WAS TO
                                          TREES...HOWEVER SOME
                                          STRUCTURAL DAMAGE WAS
                                          OBSERVED. THE TORNADO
                                          CONTINUED TO THE
                                          SOUTHEAST WITH A PATH
                                          LENGTH OF 10 MILES.
                                          EXTENSIVE DAMAGE TO TREES
                                          WAS OBSERVED SOUTH OF THE
                                          VILLAGE OF LINCOLN. THE
                                          TORNADO LIFTED JUST WEST
                                          OF ROUTE 15 A FEW MILES
                                          SOUTH OF LEESBURG.

0220 PM    3E BERRYVILLE             VA   WIND DAMAGE
07/09/03   CLARKE                         TREES DOWN ON ROUTE 606
                                          AND 340.

0250 PM    BROADWAY                  VA   WIND DAMAGE
07/09/03   ROCKINGHAM                     TREE DOWN. EOC REPORT.

0300 PM    PURCELLVILLE              VA   1.00 IN HAIL
07/09/03   LOUDOUN                        PUBLIC REPORT

0300 PM    COUNTY WIDE               VA   WIND DAMAGE
07/09/03   AUGUSTA                        NUMEROUS TREES DOWN. EOC
                                          REPORT.

0300 PM    EDINBURG                  VA   WIND DAMAGE
07/09/03   SHENANDOAH                     TREES AND POWER LINES
                                          DOWNED IN EDINBURG. EOC
                                          REPORT.

0315 PM    5N WINCHESTER             VA   WIND DAMAGE
07/09/03   FREDERICK                      TREES DOWNED. VDOT
                                          REPORT.

0340 PM    WINTERGREEN               VA   WIND DAMAGE
07/09/03   NELSON                         A FEW TREES DOWN IN THE
                                          NORTHERN END OF THE
                                          COUNTY. EOC REPORT.

0345 PM    AFTON MOUNTAIN            VA   WIND DAMAGE
07/09/03   ALBEMARLE                      TREE DOWN NEAR AFTON. EOC
                                          REPORT.

0400 PM    ROUND HILL                VA   WIND DAMAGE
07/09/03   LOUDOUN                        SEVERAL TREES DOWN IN THE
                                          PURCELLVILLE AND ROUND
                                          HILL AREAS. EOC REPORT.

0406 PM    DELAPLANE                 VA   WIND DAMAGE
07/09/03   FAUQUIER                       TREE DOWN ON A ROAD. EOC
                                          REPORT.

0420 PM    HAYMARKET                 VA   WIND DAMAGE
07/09/03   PRINCE WILLIAM                 TREES AND WIRES DOWN NEAR
                                          HAYMARKET. EOC REPORT.

0435 PM    MANASSAS                  VA   WIND DAMAGE
07/09/03   MANASSAS                       TREE DOWN IN MANASSAS.
                                          SPOTTER REPORT.

0455 PM    COUNTY WIDE               VA   WIND DAMAGE
07/09/03   ARLINGTON                      MANY TREES DOWNED. EOC
                                          REPORT.

0500 PM    2N CHANTILLY              VA   WIND DAMAGE
07/09/03   FAIRFAX                        TREES AND WIRES DOWNED
                                          WITH ROOF DAMAGE IN
                                          FRANKLIN FARMS. EOC
                                          REPORT.

0502 PM    ALEXANDRIA                VA   65 MPH TSTM GUST
07/09/03   ALEXANDRIA                     63 MPH WIND GUST MEASURED
                                          AT NVCC ALEXANDRIA
                                          CAMPUS.

0505 PM    WASHINGTON                DC   WIND DAMAGE
07/09/03   DISTRICT OF COLUMBIA           TREES DOWNED IN NORTHEAST
                                          AND NORTHWEST DC. EOC
                                          REPORT.

0505 PM    BETHESDA                  MD   WIND DAMAGE
07/09/03   MONTGOMERY                     WIND DAMAGE REPORTED IN
                                          BETHESDA AND WHEATON WITH
                                          TREES DOWN. MEDIA
                                          REPORT.

0524 PM    LANHAM-SEABROOK           MD   WIND DAMAGE
07/09/03   PRINCE GEORGES                 TREES AND WIRES DOWN NEAR
                                          LANHAM HILLS. EOC
                                          REPORT.
Local storm report, Jul 10, 2:27 PM EDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
227 PM EDT THU JUL 10 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    ASHBURN FARMS             VA   TORNADO
07/09/03   LOUDOUN                        A WEAK F0 TORNADO WAS
                                          DETERMINED TO HAVE
                                          TOUCHED DOWN BY A NWS
                                          SURVEY TEAM NEAR ASHBURN
                                          FARMS. THE TORNADO HAD A
                                          PATH WIDTH OF 75 YDS...A
                                          LENGTH OF 1/2 MILE...AND
                                          MAXIMUM WIND SPEEDS
                                          AROUND 70 MPH. A FEW
                                          TREES WERE SNAPPED OR
                                          UPROOTED...AND A PORTION
                                          OF A TREE FELL ONTO THE
                                          ROOF OF A HOUSE.

0315 PM    3N CHANTILLY              VA   WIND DAMAGE
07/09/03   FAIRFAX                        A FEW TREES WERE DOWNED
                                          IN THE FRANKLIN FARMS
                                          AREA. NWS SURVEY...
                                          DETERMINED THE DAMAGE WAS
                                          CAUSED BY STRAIGHT LINE
                                          WINDS.
Local storm report, Jul 10, 4:16 PM EDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
416 PM EDT THU JUL 10 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0152 PM    SUMMIT POINT              WV   TORNADO
07/09/03   JEFFERSON                      SURVEYED BY NWS SURVEY
                                          TEAM. F0 ON THE FUJITA
                                          SCALE...70 MPH WIND
                                          MAX...75 YARDS AVERAGE
                                          WIDTH. THE TORNADO WAS ON
                                          THE GROUND FOR 4
                                          MILES...AND PRODUCED
                                          DAMAGE TO
                                          TREES...OUTBUILDINGS AND
                                          STRUCTURES.
Special weather statement, Jul 10, 5:44 PM EDT, 1 hour 15 minutes before
VAZ039-051-102245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
544 PM EDT THU JUL 10 2003

...STRONG THUNDERSTORM OVER NORTHERN MADISON COUNTY...

AT 544 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
WEST OF FORDSVILLE...MOVING NORTHEAST AT 20 MPH. THIS STORM WILL BE
CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. THE COMMUNITIES OF
CULPEPER WILL BE AFFECTED BY THIS STORM THROUGH 645 PM EDT. RESIDENTS
IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED.

MANNING
Special weather statement, Jul 10, 6:10 PM EDT, 49 minutes before
VAZ041-102330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
610 PM EDT THU JUL 10 2003

...SEVERE WEATHER POSSIBLE IN FAUQUIER COUNTY AFTER 645 PM...

AT 610 PM...DOPPLER RADAR INDICATED A THUNDERSTORM WITH A POSSIBLE
TORNADO MOVING THROUGH CULPEPER COUNTY. IF THIS STORM CONTINUES TO
MAINTAIN INTENSITY IT MAY AFFECT FAUQUIER COUNTY AFTER 645 PM.

RESIDENTS IN FAUQUIER COUNTY SHOULD PAY ATTENTION TO THE WEATHER AND
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

MANNING

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 5:56 PM EDTTornado WarningLWXCulpeper64 min
Jul 10, 6:25 PM EDTSevere Thunderstorm WarningLWXOrange65 min
Jul 10, 6:44 PM EDTSevere Thunderstorm WarningLWXSpotsylvania, City of Fredericksburg61 min
Jul 10, 7:07 PM EDTTornado WarningLWXStafford53 min
Jul 10, 7:12 PM EDTTornado WarningLWXSpotsylvania, City of Fredericksburg63 min
Jul 10, 7:28 PM EDTSpecial Marine WarningLWX2 hr
Jul 10, 7:55 PM EDTTornado WarningLWXKing George65 min
Jul 10, 7:56 PM EDTSevere Thunderstorm WarningLWXFauquier64 min

Nearby

Tornado Warnings in Virginia, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.